Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 168, NWS Pueblo, CO

September 14, 2005Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 14, 2005, 4:54 PM MDT for Las Animas County, Colorado. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2005, 4:54 PM MDT (22:54 UTC)
Expired
Sep 14, 2005, 5:31 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 138 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 4:59 PM MDTHAIL 0.7513 N Kim, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 142255
SVRPUB
COC071-150000-
/O.NEW.KPUB.SV.W.0168.050914T2254Z-050915T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT WED SEP 14 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO.

* UNTIL 600 PM MDT.

* AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 13
  MILES NORTH OF KIM...OR 40 MILES SOUTH OF LA JUNTA...AND WAS MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EASTERN LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3752 10343 3734 10344 3723 10311 3755 10308

$$
2 follow-up statements
000 
WWUS55 KPUB 142307
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
508 PM MDT WED SEP 14 2005

COC071-150000-
/O.CON.KPUB.SV.W.0168.000000T0000Z-050915T0000Z/
LAS ANIMAS CO-
508 PM MDT WED SEP 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN LAS ANIMAS
COUNTY UNTIL 600 PM MDT...

AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED OVER
EAST CENTRAL LAS ANIMAS COUNTY...OR ABOUT 34 MILES WEST OF
SPRINGFIELD...AND WAS MOVING EAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3752 10343 3734 10344 3723 10311 3755 10308

$$
000 
WWUS55 KPUB 142331
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
530 PM MDT WED SEP 14 2005

COC071-142340-
/O.CAN.KPUB.SV.W.0168.000000T0000Z-050915T0000Z/
LAS ANIMAS CO-
530 PM MDT WED SEP 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAS ANIMAS COUNTY HAS
BEEN CANCELED...

AT 525 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER NO LONGER POSES AN IMMEDIATE THREAT TO LIFE 
OR PROPERTY IN THIS AREA. 

LAT...LON 3752 10343 3734 10344 3723 10311 3755 10308

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:38 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 14, 2:38 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT WED SEP 14 2005

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENTLY...S/W TROUGH AND UPPER JET SWINGING THROUGH COLORADO THIS
AFTERNOON...ACCOMPANIED BY SCATTERED CONVECTION ACROSS THE AREA. SAW
A QUICK BURST OF HEAVY SNOW AT KLXV EARLIER TODAY...SO AUTUMN HAS
ARRIVED IN THE HIGH COUNTRY AT LEAST.

TONIGHT...SHOULD SEE SCATTERED THUNDERSTORMS AND HIGH MOUNTAIN
SNOW SHOWERS SPREAD EASTWARD ACROSS THE AREA THIS EVENING...THOUGH
WITH SYSTEM MOVING RAPIDLY...PRECIP SHOULD END FAIRLY QUICKLY FROM
WEST TO EAST AFTER MIDNIGHT. SUPPOSE A QUICK INCH OR 2 OF SNOW IS NOT
OUT OF THE QUESTION OVER PIKES PEAK/AREAS ABOVE 11K FEET BY LATE
EVENING. WITH QUICK CLEARING AND DRYING...SUSPECT SAN LUIS VALLEY
TEMPS WILL PLUNGE AFTER 06Z...SO WILL GO AHEAD WITH A FREEZE WARNING
FOR THE ENTIRE VALLEY THROUGH EARLY THURSDAY MORNING.

THURSDAY...HARD TO ARGUE WITH SUNNY...DRY AND WARMER FORECAST
CURRENTLY PORTRAYED IN THE GRIDS. ONLY CHANGES WERE A FEW MINOR
UPWARD ADJUSTMENTS TO MAX TEMPS.  --ETP

.LONG TERM...
NOT A LOT OF CHANGES NEEDED IN THE OUTER PERIODS. MODELS ARE
HAVING SOME DIFFICULTY BOTH RUN-TO-RUN AND MODEL-TO-MODEL WITH
SYSTEMS EARLY TO MID NEXT WEEK. UPPER TROF OVER NORTHWEST DEEPENS AS
IT MOVES INTO NORTHERN U.S. ROCKIES WITH INCREASED SOUTHWEST FLOW
OVER COLORADO. THAT UPPER TROF WIGGLES ACROSS TO OUR NORTH ON
SUNDAY. UPPER LEVEL JET STAYS OVER THE AREA THROUGH SUNDAY EXPECT
DAYTIME WINDS TO BE GUSTY OVER THE HIGHER TERRAIN ESPECIALLY
SATURDAY AFTERNOON AND SUNDAY. NEXT LOW ON THE NORTHERN TRACK
MOVES OVER SOUTHERN CANADA THEN INTO NORTHERN GREAT LAKES BY
TUESDAY. DURING THIS TIME THE JET STAYS TO OUR NORTH AS UPPER
RIDGE BUILDS ACROSS THE SOUTHERN U.S. LEANED TOWARD THE DGEX
TIMING BUT MODELS DIFFER ON DEVELOPMENT AND TIMING OF LOW OVER THE
SOUTHWEST.

KEPT FORECAST DRY ALTHOUGH GFS TRYING TO BRING SOME MOISTURE UP
FROM THE SOUTH AS THE UPPER RIDGE BUILDS TOWARD COLORADO ON
WEDNESDAY.
-FORTUNE-
&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 2 AM THURSDAY TO 8 AM THURSDAY FOR
COZ069>071.
&&

10/21
Hazardous weather outlook, Sep 14, 6:30 AM MDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT WED SEP 14 2005

COZ058>089-093>099-151300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
630 AM MDT WED SEP 14 2005

...FROST ADVISORY IN EFFECT FOR THE SAN LUIS VALLEY THROUGH 800 AM
THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND TONIGHT AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.  THE MAIN THREAT WITH
THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND
GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:21 PM MDTFreeze WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache18 hr
Sep 14, 5:17 PM MDTSevere Thunderstorm WarningPUBBaca43 min
Sep 14, 5:54 PM MDTSevere Thunderstorm WarningPUBBaca21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.